Log in to post a reply
Dec 15, 2012 06:43PM
, edited Dec 15, 2012 07:26PM
Ok, I finally purchased an article from Lancet Oncology - it is a review of the situation facing people with both severe mental illness and cancer. I am going to publish excerpts in a disroganized manner in case I incur any copyright violation.
This very technical medications part discusses possible interactions between cancer drugs and psychiatric drugs Bold is mine:
This bit discusses chemo drugs plus psych meds:
Some drugs used in oncology practice can interact with psychotropic drugs, resulting in adverse side-effects.47 Interactions can be pharmacodynamic (where pharmacological actions combine or oppose) or pharmacokinetic (where one drug affects the metabolism or excretion of another). Pharmacodynamic interactions can occur with cytotoxic chemotherapy drugs, which are often associated with myelosuppression and increase the risk of neutropenic sepsis, occasionally leading to death. Since neutropenic sepsis is a substantial risk for cancer patients receiving chemotherapy, care needs to be taken with any concomitant medication that affects bone-marrow function. Certain psychotropic drugs cause blood dyscrasias, such as clozapine (anti-psychotic),48 phenothiazines,49, 50 carbamazapine (aka Tegretol in the US - mood stabilizer),51 and, probably less often, mianserin52 and mirtazapine (Remeron in the US - anti-depressant).53 When these drugs (particularly clozapine) are used in conjunction with cytotoxics, profound agranulocytosis can result, with substantial risk of life-threatening infection, although some case reports have shown that clozapine was used safely and without agranulocytosis in patients receiving cancer chemotherapy.54, 55 Strategies are available to try and mitigate the risk of agranulocytosis in patients receiving clozapine and cytotoxic chemotherapy. Recombinant white-blood-cell growth factors can be used, or prophylactic antibiotics. Recombinant white-blood-cell growth factors are costly and in the UK their use as primary prophylaxis for neutropenia is restricted to chemotherapy regimens that are known to cause grade 3 or 4 neutropenia (neutrophils <1·0 at nadir of the chemotherapy cycle).56 Recombinant white-blood-cell factors can be used for secondary prophylaxis if a patient receiving cytotoxic chemotherapy has grade 3 or 4 neutropenia with a previous chemotherapy treatment cycle. Alternatively, the dose of the cytotoxic agents can be reduced for subsequent treatments.
Other pharmacodynamic interactions include potentiation of drug-induced prolongation of the QTc interval, which can in turn provoke ventricular tachycardia. This can occur when lapatininb, a tyrosine-kinase inhibitor (TKI), is used with other drugs that also prolong the QTc interval—ie, most, if not all, antipsychotics57 and tricyclic antidepressants58—and thus should be avoided when possible. If combined use cannot be avoided, close monitoring of QTc is clearly advisable. Many antiemetic drugs used in oncology (haloperidol and metoclopramide) are dopamine agonists. When used in combination with antipsychotics, acute movement disorders are more likely to result. Cyclizine and 5-hydroxytryptamine 3 receptor (5-HT3) antagonists might be preferred in such patients.
Many psychotropic drugs exert pharmacokinetic interactions by inhibiting the metabolism of chemotherapy, including clomipramine, duloxetine, haloperidol, paroxetine, sertraline, and fluoxetine, which can lead to an increased effect of chemotherapy and increased side-effects for tamoxifen, docetaxel, paclitaxel, and cyclophosphamide.59 Other psychotropic drugs, including carbamazepine and St John's Wort, increase the metabolism of chemotherapy drugs, resulting in lower blood concentrations and reduced efficacy of docetaxel, oestrogens, paclitaxel, progesterone, and cyclophosphamide.59
TKIs share metabolic routes (particularly via Cytochrome P450 3AF [CYP3A4]) with several psychotropics. Inhibitors of CYP3A4, such as fluoxetine and paroxetine, can increase plasma concentrations of TKIs, whereas carbamazepine and St John's Wort decrease plasma concentrations. TKIs can also inhibit CYP3A460 and increase concentrations of psychotropics such as fluoxetine, paroxetine, and carbamazepine.
This bit discusses Tamoxifen:
Tamoxifen, an anti-oestrogen used for prevention and treatment of oestrogen-receptor-positive breast cancer, is a prodrug that is metabolised to the active constituents endoxifen and 4-hydroxytamoxifen by cytochrome P450 2D6 (CYP2D6). Selective serotonin reuptake inhibitors (SSRIs) inhibit CYP2D6 to varying degrees, with paroxetine and fluoxetine being particularly strong inhibitors,61 leading to lower plasma concentrations of endoxifen. There is now growing evidence that paroxetine (Paxil in the US) use during tamoxifen treatment is associated with an increased risk of death from breast cancer,62 and this has prompted recommendations that clinicians should avoid prescribing strong CYP2D6-inhibiting SSRIs for women with breast cancer who receive tamoxifen.63 Patients already being treated with tamoxifen and paroxetine or fluoxetine (aka Prozac) should be prescribed an alternative drug with low potential to inhibit CPY2D6 (such as citalopram -aka Celexa, and also very close to Lexapro). However, abrupt discontinuation of paroxetine or fluoxetine should be avoided as immediate withdrawal of an effective treatment could lead to a recurrence of severe depression and severe withdrawal symptoms.
Here is the Journal reference:
Lancet Oncology, Volume 11, Issue 8, Pages 797 - 804, August 2010
Published Online: 05 July 2010
Cancer diagnosis in people with severe mental illness: practical and ethical issues
Dr Louise M Howard MRCPsych a , Elizabeth A Barley PhD a, Elizabeth Davies FFPH b, Anne Rigg MRCP d, Heidi Lempp PhD e, Diana Rose PhD a, Prof David Taylor PhD c, Prof Graham Thornicroft PhD a
Anyone diagnosed with cancer should learn to have a healthy disrespect for statistics. Statistics are maths. It's the science which still eludes us.
3/2009, IDC, 3cm, Stage IIb, Grade 3, 3/8 nodes, mets, ER+/PR+, HER2-